Tuesday, December 11, 2007

Better Living Through Chemistry

I'm crediting liberal application of red wine for the swift decline in my Lexapro induced high blood pressure. However, my return to normal blood pressure was followed by heart palpitations. According to Dr. Wikipedia, there are two different kinds of palpitations - the kind that feel like your heart is fluttering and the kind that feels like your heart goes "thump!" I was having the thumping kind.

I called the nurse helpline of my insurance company, and I was trying to explain how my heart felt over the phone. I told her "...and then my heart goes 'blump.' I know 'blump' isn't a word, but...", and she said, "No, but I understand exactly what you mean. " And then I kind of fell in love with the nurse helpline.

Anyway, I would be going about my business, and then my heart would go "blump," and I would get a little dizzy and lose my breath. It made me feel kind of weird and giddy, so I didn't mind it so much, but then I would fear for my life, and I didn't like that part very well.

Between the nurse helpline and the cryptic message my doctor's office left me, I decided that I probably wasn't risking imminent heart failure. As long as I didn't black out and fall down, I didn't have much to worry about. Sure enough, the palpitations went away by themselves.

As far as I can tell, the physical symptoms of the withdrawal seem to be over. In the course of a year I've gone from barely functional to medicated to drug withdrawal to feeling OK again. I hear of people who refuse medication because they worry it will turn them into some kind of vapidly grinning zombie or that the withdrawal symptoms won't ever allow them to go off the drugs. I am here to suggest to you that

IF YOU FEEL BAD, YOU SHOULD TAKE THE DRUGS!

In my case, it was the anxiety that turned me into a zombie, and earlier in my life it was the depression. Once I got medicated I could think and concentrate and interact with people like a live human being. Suddenly, I could write and work as if a key in my brain had turned and let the person I remembered being out of a dark basement.

Coming off the medication (which my doctor specifically chose to avoid the worst of the side effects and withdrawal and fortunately worked for me) was weird and uncomfortable, but now, instead of just feeling like a functional human being, I feel like a capable, confident person. To tell the truth, I worry that this must be a side effect. Surely, people don't normally feel this good, this resilient.

I don't think I have for ten years. But I remember what this used to be like. And I'm looking forward to plenty more.

5 comments:

Traivor said...

Just don't die before the burlesque show. You'd regret that forever.

UnrulyDuckling said...

It's the only thing keeping me hanging on, Traivor.

SerenitySprings said...

I'm thinking about going back on something. This sleep deprivation thing is very quickly making me insane. And I mean that literally. I need to call my doctor.

witchypoo said...

Good on you.

iamthebrain said...

Yes, definitely take the drugs! That is THE BEST advice ever.